An inquest will examine the circumstances surrounding the death of Viola Clarke, who died aged 89, days after a carer at her retirement village accidentally administered to her potent medication prescribed to someone else.
The 20-year-old carer at Goodwin Village in Ainslie told the court she woke Ms Clarke to give her medicine but did not notice it was the wrong person, because when greeted by name the woman had not responded.
She realised her mistake almost immediately, when seeing the next resident whose medication it was.
Although an ambulance was called that night, Ms Clarke appeared well and was not taken to hospital.
The next day she grew increasingly drowsy and another ambulance took her to Calvary Hospital, where she died on February 20 from aspiration pneumonia.
Counsel assisting the coroner, Sarah Baker-Goldsmith, said a doctor at the hospital had referred the case to the coroner.
Ms Clarke was a new admission to the high-level care facility on February 9, 2016. At about 9pm that night the carer administered 150mg of Lyrica and two tablets of Targin 10/5, which each contain 10mg of oxycodone and 5mg of the antidote naloxone.
Lyrica is an anticonvulsant with potent sedating effects, while oxycodone is a highly addictive opiate that also causes sedation and respiratory depression.
A medical expert, Dr Vanita Parekh, told the inquest Ms Clarke was opioid naive, and so the effect of the drug would have been profound - but also because the drug was slow-acting, any effects would not have been immediately obvious.
The dose of Lyrica too had been high for a drug in which dosage is normally gradually increased, she said.
The carer who administered the wrong dose also gave evidence, at one point turning to Ms Clarke's family to apologise for what happened.
Asked what she would have done differently, she said she would have had the patient say their name, rather than taking a non-response as confirmation.
The hearing is listed for three days.